I Took Norethisterone to Delay my Period and This is What Happened 

About 6 weeks before flying out to Santorini for our wedding I did a bit of period math and came to the annoying realisation that I would be due smack bang in the middle of the holiday. 

As I have the mirena coil, my periods are generally fairly light and relatively pain free these days but I wasn’t overly keen to have my period for such a special trip so I considered my options. As I’m not on the contraceptive pill, running the packets on was not an option for me. I’d heard people talking about Norethisterone on the Facebook brides page I was on, so I looked into it online and booked an appointment with my doctor to see if I could be prescribed it. 

I was given the tablets without any hassle – it would appear lots of girls resort to using them for similar reasons, as well as those who require them, longer term for medical issues. I was advised to start taking the tablets 3 days prior to our flight out to Santorini. Side effects weren’t really discussed, and I felt that it was a little too easy to get hold of. 

I actually forgot to start taking them until we were on our way up to Gatwick, the day before we flew, and the day my period was due. I debated not taking them as, after doing more of my own research, I read a few horror stories about the after effects and girls that had experienced horrendous bloating and cramping whilst taking the tablets as well. I was also doubtful they would work with me starting them late. 
Ultimately I decided to give them a go. If they didn’t work then c’est la vie. As it turned out, the tablets did work, and I remained period free for the duration of our trip, and for the wedding itself. I did experience a little cramping at times, but this was mild and no different to how I would feel in the days leading up to my period usually. 

After we flew back, I had a few tablets remaining so I continued taking them until they ran out, around four days later. It was at this point that I started experiencing the most intense cramps I’ve had since being in labour with the kids. It honestly felt like I was having contractions all over again and I was doubled over in pain most of the day for the next two days, when I started bleeding. 

The blood flow was fairly heavy, and I was still in quite a bit of pain. Fortunately the bleeding stopped after only a few days, but I then found it continued to stop/start for a further week. 

A month on, my period was delayed by 10 days, leading to Ed and I becoming concerned I might be pregnant. Eventually my period came, but it was once again incredibly heavy compared to how it had been before taking the tablets, and it was once more stop/start, lasting for longer than usual. 

It’s been incredibly frustrating to not know what to expect, after my periods only recently settled following the mirena coil being fitted back in January. If I were given the chance to go back, I’m not sure I would take the tablets. It would have been less hassle to just have my light period whilst in Santorini. 

If you are considering taking Norethisterone I would encourage you to do your own research, and to consider not only the effects of the tablets whilst taking them, but the possible after effects as well, before deciding whether to take them. 

Everybody’s body reacts differently to medication but ultimately these tablets are stopping nature, and that’s bound to cause some complications, no matter how small, down the line. 

More about Emma

25 thoughts on “I Took Norethisterone to Delay my Period and This is What Happened 

  1. weddingsonasixpence

    Thank you for writing about your experience! I am getting married in December and might, in fact, be in the same position as you. Until reading this, I did not realise that there was an option (other than the contraceptive pill) available in the UK.

    Reply

    1. evenangelsfall89

      Not a problem. Hopefully it’ll be better for you if you choose to use it! x

      Reply

  2. EssexKate

    Interesting. I hope your periods settle down again soon. I hate my heavy periods

    Reply

  3. All about a Mummy

    Sorry to hear you had these delayed side effects. This used to happen to me back in the old days before kids when i’d ‘Run on’ a second pack of pills. My body hated holding on for those extra days and punished me for it. However after having my second child I went on Desogestral (Cerazette) as it is breast feeding compatible and 3years later i’m still on it but I haven’t had a period since before I was pregnant. I can honestly say it is one of the best things that has ever happened to me as my periods were nasty before. Everyone reacts differently though as you say and i’ve heard shocking stories about the implant.

    Reply

    1. evenangelsfall89

      Ah I’m glad it’s working for you. I haven’t had much luck with the pill and don’t trust it after getting pregnant twice using it. It is all very personal experience though x

      Reply

  4. emilyandindiana

    Oh no sorry you’ve had some horrible side effects! I’m surprised they were given out so easily too xx

    Reply

  5. blacktulipbeauty

    That sounds horrible! I hope things get back to normal for you soon, we often forget how much what we would consider something small can effect our bodies because they’re such resilient things!
    Alice Xx
    http://www.blacktulipbeauty.co.uk

    Reply

    1. evenangelsfall89

      They are, aren’t they? But yes, it’s important to fully research and read into things before taking something new x

      Reply

  6. Abbie - Lilypad & Bow

    It sounds a nightmare!! Will bare in mind if ever need to use x

    Reply

  7. ofbeautyand

    I have tried this but my periods became so bad, very painful (even more than usual) and so irregular and I was so emotional after being on/off the pill – I wouldn’t take anything like it again x

    http://www.ofbeautyandnothingness.co.uk

    Reply

    1. evenangelsfall89

      Ah no, that doesn’t sound good! I hope everything settled down for you x

      Reply

  8. Mums Space (@MumsSpaceTara)

    Oh my! That sounds awful! Im surprised they hand them out so easily and if they do they should be explaining what could happen as well. I hope it all returns to normal for you soon x

    Reply

    1. evenangelsfall89

      Thank you, fingers crossed! x

      Reply

  9. Deb Sharratt

    That doesn’t sound good. Totally understand why you took them but yes anything that changes what the body does naturally need to be explained fully.

    Reply

  10. Tanita

    Oh wow this does not sound to great. I have never been one for contraception. And do it naturally chatting my cycle. However I can see why you wouldn’t want your cycle on your holiday. Just a shame the symptoms you experienced afterwards. Hope you are okay now. Xx

    Reply

    1. evenangelsfall89

      Thank you, getting there I hope – fingers crossed x

      Reply

  11. Joyce

    Cramps are the worst!! Hope it sorts itself out soon!

    Reply

  12. luxblush

    This sounds horrible, but I hope you get back to your self soon. It’s a surprise that they give these out so easily xx

    Hannah | luxuryblush

    Reply

    1. evenangelsfall89

      Thank you, I hope so too! x

      Reply

  13. charlotteannelane103

    Having a period is one thing I definitely hate in life. I’m lucky that I don’t suffer with cramps (touch wood) and since being on the pill, it has helped to regulate me and make sure that I’m only on for a few days rather than a week to 10 days like I was before taking the pill – that was horrible xo

    Char | http://www.charslittleblog.co.uk

    Reply

  14. Mygirlsandme

    It is really good to read other people experiences of this pill. I took it for the same reason as you and it didn’t work!

    Reply

  15. Taylor Jane

    I think this might be the pill that I’ve wanted to use from going on holiday previously. The doctor told me about these side affects and told me that I’d be better off without them. Luckily I am on the pill as it is and I just over lapped but hearing this I’ll stick to just over lapping my pill instead of getting these xx

    Taylor Jane ox | http://www.taylorjane.co.uk

    Reply

Leave a Reply

Your email address will not be published.